Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2014, 6:07 PM EDT for Lancaster County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2014, 6:07 PM EDT (22:07 UTC)
- Expired
- May 23, 2014, 6:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:07 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:57 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 23, 4:57 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EDT FRI MAY 23 2014 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA THROUGH THE OVERNIGHT THEN STALL TO THE SOUTH. HIGH PRESSURE WILL RIDGE INTO THE FORECAST AREA FROM THE NORTH SATURDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... MUCH OF THE AREA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT. SURFACE ANALYSIS SHOWS BACKDOOR FRONT ACROSS CENTRAL JUST SOUTH OF GREENSBORO SOUTHEAST TO NEAR GOLDSBORO...STILL WELL NORTH OF THE NC/SC BORDER. LOOKS AS THOUGH BEST CONVERGENCE THIS AFTERNOON WILL REMAIN NORTH OF THE AREA. BY TONIGHT...EXPECT CONVERGENCE AND FRONT TO GRADUALLY SETTLE SOUTHWARD INTO THE CWA. FOR THE REMAINDER OF THIS AFTERNOON/EARLY EVENING...POTENTIAL EXIST FOR A FEW STRONG/SEVERE THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON/EARLY EVENING HOURS. AS OF 230 PM...ONE STORM IS LOCATED IN PICKENS COUNTY WITH ADDITIONAL ENHANCED CU ACROSS THE MOUNTAINS. THE MIDLANDS/CSRA...AT THIS TIME NOT SHOWING MUCH SURFACE CONVERGENCE...SOME CAPPING INHIBITING CLOUD GROWTH...HOWEVER AIRMASS IS MODERATELY/STRONGLY UNSTABLE. WILL CONTINUE WITH THE MENTION OF A FEW SEVERE STORMS THROUGH EARLY EVENING. THE GREATEST RISK WILL BE LARGE HAIL FROM QUARTER SIZE TO POSSIBLY GOLF BALL SIZE AND STRONG DAMAGING WINDS. THE GUIDANCE TEMPERATURES HAVE BEEN CONSISTENT BUT MAY BE A LITTLE TOO COOL JUST AHEAD OF THE FRONT. IT WILL BE A HOT DAY WITH HIGHS IN THE LOWER 90S EXTREME NORTH AND MIDDLE OR UPPER 90S ELSEWHERE. FURTHER DRYING WILL OCCUR BEHIND THE FRONT LATE TONIGHT. SOME MIXING SHOULD HOLD UP TEMPERATURES. TONIGHT...EXPECT THE BOUNDARY TO PUSH SOUTHWARD THROUGH THE AREA TONIGHT WITH SLIGHTLY COOLER AND DRIER ARRIVING BY MORNING. EXPECT LOW TEMPERATURES IN THE LOWER 60S NORTH TO MIDDLE/UPPER 60S CENTRAL/SOUTH. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... SHALLOW SURFACE FRONT WILL STALL TO THE SOUTH OF THE FORECAST AREA ON SATURDAY WITH CONTINUED NORTHWESTERLY FLOW ALOFT AT 500MB. THE 500MB FLOW LOOKS TO BE CONFLUENT OVER THE REGION WHICH SHOULD HELP TO SUPPRESS CONVECTIVE ACTIVITY SATURDAY AFTERNOON...DESPITE STRONG INSOLATION AND LIFTED INDEX VALUES IN THE CSRA REACHING -2C TO -4C WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. TEMPERATURES WILL BE A BIT COOLER SATURDAY COMPARED TO TODAY WITH NORTHEASTERLY WINDS BEHIND THE FRONT...BECOMING LIGHT AND VARIABLE LATE IN THE DAY AS THE SHALLOW COOL LAYER MIXES OUT. EXPECT SOME EVENING AND OVERNIGHT CONVECTIVE DEBRIS CLOUDS TO MOVE OVER THE AREA RESULTING FROM UPSTREAM CONVECTION IN THE NORTHWESTERLY FLOW BUT TEMPERATURES SHOULD STILL BE ABLE TO RADIATE WELL WITH THE DRIER AIR MASS IN PLACE. OVERNIGHT LOWS EXPECTED TO BE IN THE UPPER 50S NORTH TO LOWER 60S SOUTH. SUNDAY LOOKS TO BE A BIT MORE UNSTABLE WITH SURFACE HIGH PRESSURE OFF THE COAST AND RETURN SOUTHERLY FLOW EXPANDING OVER THE AREA BRINGING LOW LEVEL MOISTURE BACK OVER THE REGION UNDER MOSTLY SUNNY SKIES. LIFTED INDEX VALUES WILL RANGE FROM -4C TO -7C ACROSS THE AREA WITH THE HIGHER VALUES OVER THE CSRA DURING PEAK HEATING. WILL HOLD ON TO SLIGHT CHANCE POPS DURING THE AFTERNOON HOURS FOR DIURNALLY DRIVEN CONVECTION. HIGH TEMPERATURES ON SUNDAY SHOULD BE SIMILAR TO SATURDAY IN THE MID TO UPPER 80S. SLIGHTLY WARMER SUNDAY NIGHT WITH LOWS IN THE MID 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE EXTENDED FORECAST FEATURES A COMPLEX UPPER LEVEL FLOW PATTERN CHARACTERIZED BY A GENERAL RIDGE ACROSS THE CENTRAL PART OF THE COUNTRY WITH A CUTOFF CLOSED LOW...MEANDERING FROM THE DESERT SOUTHWEST EASTWARD INTO THE LOWER MISSISSIPPI VALLEY. GENERALLY NORTHWESTERLY UPPER FLOW WILL PERSIST ACROSS THE FORECAST AREA THROUGH THE PERIOD WHICH LEADS TO A LESS THAN CERTAIN POP FORECAST DUE TO DIFFICULT TO TIME SHORTWAVES MOVING THROUGH THE UPPER FLOW WHICH MAY INTERACT WITH DIURNAL INSTABILITY. A BACKDOOR COLD FRONT WILL PUSH INTO THE AREA SOMETIME WEDNESDAY INTO THURSDAY AS SHORTWAVE ENERGY MOVES THROUGH THE UPPER TROUGH OVER THE NORTHEAST AND MID-ATLANTIC STATES. THE FORECAST AREA REMAINS BETWEEN THE UPPER RIDGE AXIS TO THE WEST AND THE MEAN TROUGH AXIS TO THE NORTHEAST OF THE REGION THROUGHOUT THE EXTENDED...ALTHOUGH THERE COULD BE A PERSISTENT SURFACE TROUGH IN THE VICINITY WHICH COULD PROVIDE A LOCAL FOCUS FOR DIURNALLY DRIVEN CONVECTION. FORECAST SOUNDING ANALYSIS INDICATES PRECIPITABLE WATER VALUES GENERALLY AROUND 1.25 TO 1.60 INCHES MONDAY THROUGH WEDNESDAY...THEN DECREASING TO LESS THAN 1.25 INCHES BEHIND THE FRONTAL PASSAGE BY EARLY THURSDAY. SEE NO REASON TO DEVIATE FROM THE INHERITED DIURNAL SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST THROUGH THE PERIOD. TEMPERATURES EXPECTED TO BE NEAR TO ABOVE NORMAL THROUGH THE FORECAST PERIOD WITH SOME UNCERTAINTY ON THURSDAY DEPENDING ON HOW FAR SOUTH THE COLD FRONT WILL PUSH. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS SHOULD DOMINATE FOR MUCH OF THE PERIOD. SCATTERED CLOUDS AROUND 7000 FEET ACROSS THE TAF SITES EARLY THIS EVENING. EXPECT DEBRIS CLOUDS FROM CONVECTION NORTH OF THE CAE/CUB TO AFFECT THE AREA DURING THE EVENING. NORTHWEST WINDS 10 KNOTS FOR LESS EXPECTED TO SHIFT NORTH OVERNIGHT THEN NORTHEAST FOR SATURDAY AS A COLD FRONT CROSSES THE AREA FROM THE NORTH OVERNIGHT. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ESPECIALLY AT CAE/CUB/OGB DURING THE EARLY EVENING HOURS...BUT NOT ENOUGH CONFIDENCE TO MENTION AT THOSE TAF SITES AT THIS TIME. THE FRONT WILL PUSH SOUTH OF THE TAF SITES BY THE LATE EVENING OR EARLY MORNING HOURS ON SATURDAY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED SATURDAY NIGHT THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 77
Hazardous weather outlook, May 23, 3:42 AM EDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 342 AM EDT FRI MAY 23 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 341 AM EDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING... MAINLY BETWEEN 500 PM AND 1000 PM. THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| May 23, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 50 min |
| May 23, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 46 min |
| May 23, 7:05 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 40 min |
| May 23, 7:35 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 40 min |
| May 23, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 49 min |
| May 23, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.